Amy Campbell, CDE, is a registered dietitian and the author of several books about diabetes, including 16 Myths of a Diabetic Diet and Staying Healthy with Diabetes: Nutrition and Meal Planning.

Low blood sugar, also known as hypoglycemia, is considered to be an acute complication of diabetes. At best, low blood sugar, or a “low,” is inconvenient and annoying. At its worst, low blood sugar is dangerous, and, in rare cases, potentially fatal. But rather than fear lows, learn how to recognize the symptoms and the best ways to treat them.

Why do lows occur?

Low blood sugars can result from a number of factors, including:

  • Too much insulin or diabetes medication
  • Not enough carbohydrate intake
  • Drinking alcohol without eating
  • Unplanned or too much physical activity

One of the main side effects of insulin is low blood sugar; for this reason, it’s the most common acute complication in people who have type 1 diabetes. However, people who have type 2 diabetes can have lows as well, if they take insulin or if they take certain types of diabetes pills called sulfonylureas and meglitinides. Examples of sulfonylureas include:

  • Glyburide
  • Glipizide
  • Glimepiride
  • Meglitinides include:
  • Repaglinide
  • Nateglinide

Both of these types of diabetes pills signal the pancreas to release insulin, thereby raising the risk of low blood sugar. As far as other types of diabetes pills, like metformin, DPP-4 inhibitors, and SGLT2 inhibitors, the risk of low blood sugar is very low, because they work to lower blood sugar in ways that don’t involve the release of insulin from the pancreas. The same is true for non-insulin injectable medications, such as exenatide and liraglutide.

What are symptoms of lows?

There are a number of symptoms associated with low blood sugar. According to the American Diabetes Association, low blood sugar generally is considered to be a blood sugar that’s less than 70 mg/dl. People can react differently to low blood sugar, but the most common symptoms that signal a low are:

  • Feeling shaky
  • Feeling nervous or anxious
  • Sweating
  • Chills
  • Irritability or stubbornness
  • Confusion
  • Fast heartbeat
  • Blurred or double vision
  • Hunger
  • Headache
  • Weakness
  • Lack of coordination

Low blood sugar can occur during sleep. Crying out during sleep, having nightmares, and/or waking up sweating or with damp sheets are signs that your blood sugar might be low. If any of these symptoms occur, the best step to take is to check your blood sugar. These symptoms can be indicators of other issues or medical conditions; however, if they occur as a result of dropping blood sugar, it’s important to get treatment immediately.

What happens if blood sugars drop too low?

Severe symptoms can occur if blood sugars drop too low. You may pass out or have a seizure; rarely, it can be deadly. Severe low blood sugar usually requires the assistance of someone else to treat it. If you are able to swallow, treatment may be as simple as drinking juice. If you are unconscious, you’ll need an injection of glucagon (a hormone that raises blood sugar) or emergency treatment at a hospital.

What is hypoglycemia unawareness?

Hypoglycemia unawareness is literally an inability to feel symptoms of low blood sugar. This is more likely to occur in people who have had diabetes for a long time; as a result, the release of glucagon and epinephrine (called acute response hormones) is blunted, thereby reducing the usual symptoms of lows. If you have hypo unawareness, you’re at risk for severe hypoglycemia. The good news is that by avoiding low blood sugar as much as possible, this counterregulatory response can be restored.

What's the best way to treat low blood sugar?

There are a lot of ways to treat lows. And treatment is relatively easy if you keep the 15-15 Rule in mind:

  1. If you can, check your blood sugar.
  2. Eat or drink something that contains 15 grams of carbohydrate.
  3. Wait 15 minutes, then recheck your blood sugar. If it’s still low, treat again with 15 grams of carb.
  4. If your next meal is more than one hour away, eat a 15-gram carb snack to tide you over and reduce the risk of another low occurring.

If your blood sugar is below 50 mg/dl, however, it’s best to treat with 25 to 30 grams of carb, followed by a snack of 15 to 30 grams of carb. Speaking of carbs, the best carb choices for treating lows are those that contain no fat—that means skipping candy bars or peanut butter crackers. Fat can slow the rise in blood sugar. Instead, go for one of these:

  • 4 glucose tablets
  • 1 tube glucose gel
  • 4 ounces fruit juice
  • 6 ounces regular soda
  • 8 ounces skim milk
  • 1 tablespoon sugar, honey, or jelly

As tempting as it can be to treat your lows with your favorite candy, juice, or soda, keep these two points in mind: first, it’s very easy to overtreat lows, especially if you’re treating with Skittles! And second, recent research shows that using glucose tablets may be more effective than other sources of sugar in raising blood glucose. If you take the medications acarbose or miglitol to manage your diabetes, you should treat your lows with glucose tablets or glucose gel to help your blood sugar rise quickly enough.

Be prepared

If you have frequent lows, talk with your diabetes care team about your treatment plan. You may need an adjustment to your diabetes medication, or tweaks to your eating or physical activity plans. Ask about using a continuous glucose monitor, especially if you have hypoglycemia unawareness. In the meantime, carry a source of carbohydrate with you at all times. Don’t forget to put one in the glove compartment of your car. And, to be on the safe side, check your blood sugar before you drive in case your blood sugar is dropping.

What does a low feel like to you? How do you bring it up? Share your experience by commenting below.